Format

Send to

Choose Destination
Aesthet Surg J. 2014 May 1;34(4):584-600. doi: 10.1177/1090820X14525035. Epub 2014 Apr 1.

Complications of injectable fillers, part 2: vascular complications.

Author information

1
Dr DeLorenzi is a plastic surgeon in private practice in Kitchener, Ontario, Canada.

Abstract

Accidental intra-arterial filler injection may cause significant tissue injury and necrosis. Hyaluronic acid (HA) fillers, currently the most popular, are the focus of this article, which highlights complications and their symptoms, risk factors, and possible treatment strategies. Although ischemic events do happen and are therefore important to discuss, they seem to be exceptionally rare and represent a small percentage of complications in individual clinical practices. However, the true incidence of this complication is unknown because of underreporting by clinicians. Typical clinical findings include skin blanching, livedo reticularis, slow capillary refill, and dusky blue-red discoloration, followed a few days later by blister formation and finally tissue slough. Mainstays of treatment (apart from avoidance by meticulous technique) are prompt recognition, immediate treatment with hyaluronidase, topical nitropaste under occlusion, oral acetylsalicylic acid (aspirin), warm compresses, and vigorous massage. Secondary lines of treatment may involve intra-arterial hyaluronidase, hyperbaric oxygen therapy, and ancillary vasodilating agents such as prostaglandin E1. Emergency preparedness (a "filler crash cart") is emphasized, since early intervention is likely to significantly reduce morbidity. A clinical summary chart is provided, organized by complication presentation.

KEYWORDS:

Freudenthal syndrome; HA filler; Nicolau syndrome; cosmetic medicine; dermal fillers; embolia cutis medicamentosa; hyaluronic acid; hyaluronic acid complications; hyaluronidase (HYAL); intravascular injections; soft tissue filler; vascular complications

PMID:
24692598
DOI:
10.1177/1090820X14525035
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center